Limits...
Severe decrease in visual acuity with choroidal hypoperfusion after photodynamic therapy.

Figurska M, Wierzbowska J, Robaszkiewicz J - Med. Sci. Monit. (2011)

Bottom Line: Choroidal circulation disturbance after PDT is possible and has to be taken into account.Sporadically, it can lead to an acute decrease in visual acuity and local state.After stabilization of AF and optical coherence tomography imaging, further treatment of neovascular AMD with intravitreal injections of anti-VEGF agents should be considered.

View Article: PubMed Central - PubMed

Affiliation: Department of Ophthalmology, Military Medical Institute, Warsaw, Poland. malgorzata-figurska@wp.pl

ABSTRACT

Background: Photodynamic therapy (PDT) is considered a selective method of treatment which works in areas of choroidal neovascularization (CNV); however, there are reports of choroidal hypoperfusion after PDT. This paper presents a clinical case of choroidal circulation disturbances caused by PDT, accompanied by CNV progression.

Case report: The patient, a 75-year-old woman, was qualified for PDT in the right eye--first treatment due to progression of occult CNV. Best corrected visual acuity (BCVA) in the right eye at baseline was +0.3 logMAR. After PDT, a rapid decrease in visual acuity to +0.7 logMAR in the right eye was observed, central choroidal hypoperfusion in fluorescein angiography (FA) with subretinal fluid appeared and, as a consequence, progression of neovascular age-related macular degeneration (AMD). After stabilizing the local state through conservative therapy, a decision was made to treat the right eye with intravitreal injections of vascular endothelial growth factor (VEGF) inhibitor. During a 12-month period of observation, 7 doses of ranibizumab were administered. A regression in activity of wet AMD was observed, with visual acuity of +0.6 logMAR.

Conclusions: Choroidal circulation disturbance after PDT is possible and has to be taken into account. Sporadically, it can lead to an acute decrease in visual acuity and local state. After stabilization of AF and optical coherence tomography imaging, further treatment of neovascular AMD with intravitreal injections of anti-VEGF agents should be considered.

Show MeSH

Related in: MedlinePlus

OCT before PDT (temporal scan): subretinal fluid and focus of occult CNV.
© Copyright Policy
Related In: Results  -  Collection


getmorefigures.php?uid=PMC3539547&req=5

f2-medscimonit-17-6-cs75: OCT before PDT (temporal scan): subretinal fluid and focus of occult CNV.


Severe decrease in visual acuity with choroidal hypoperfusion after photodynamic therapy.

Figurska M, Wierzbowska J, Robaszkiewicz J - Med. Sci. Monit. (2011)

OCT before PDT (temporal scan): subretinal fluid and focus of occult CNV.
© Copyright Policy
Related In: Results  -  Collection

Show All Figures
getmorefigures.php?uid=PMC3539547&req=5

f2-medscimonit-17-6-cs75: OCT before PDT (temporal scan): subretinal fluid and focus of occult CNV.
Bottom Line: Choroidal circulation disturbance after PDT is possible and has to be taken into account.Sporadically, it can lead to an acute decrease in visual acuity and local state.After stabilization of AF and optical coherence tomography imaging, further treatment of neovascular AMD with intravitreal injections of anti-VEGF agents should be considered.

View Article: PubMed Central - PubMed

Affiliation: Department of Ophthalmology, Military Medical Institute, Warsaw, Poland. malgorzata-figurska@wp.pl

ABSTRACT

Background: Photodynamic therapy (PDT) is considered a selective method of treatment which works in areas of choroidal neovascularization (CNV); however, there are reports of choroidal hypoperfusion after PDT. This paper presents a clinical case of choroidal circulation disturbances caused by PDT, accompanied by CNV progression.

Case report: The patient, a 75-year-old woman, was qualified for PDT in the right eye--first treatment due to progression of occult CNV. Best corrected visual acuity (BCVA) in the right eye at baseline was +0.3 logMAR. After PDT, a rapid decrease in visual acuity to +0.7 logMAR in the right eye was observed, central choroidal hypoperfusion in fluorescein angiography (FA) with subretinal fluid appeared and, as a consequence, progression of neovascular age-related macular degeneration (AMD). After stabilizing the local state through conservative therapy, a decision was made to treat the right eye with intravitreal injections of vascular endothelial growth factor (VEGF) inhibitor. During a 12-month period of observation, 7 doses of ranibizumab were administered. A regression in activity of wet AMD was observed, with visual acuity of +0.6 logMAR.

Conclusions: Choroidal circulation disturbance after PDT is possible and has to be taken into account. Sporadically, it can lead to an acute decrease in visual acuity and local state. After stabilization of AF and optical coherence tomography imaging, further treatment of neovascular AMD with intravitreal injections of anti-VEGF agents should be considered.

Show MeSH
Related in: MedlinePlus